Alert archive / Minnesota / Special Weather Statements in 2024
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Sep 19, 2024, 3:39 PM CDT for Goodhue County, Minnesota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2024, 3:39 PM CDT (20:39 UTC)
- Expired
- Sep 19, 2024, 4:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Twin Cities, MN
- Hail
- 0.50 in
- Wind
- 50
County Goodhue County, MN
The radar
The Minneapolis radar (KMPX), 84 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 235 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 1275 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
953
WWUS83 KMPX 192039
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
339 PM CDT Thu Sep 19 2024
MNZ077-078-085-192115-
Steele MN-Rice MN-Goodhue MN-
339 PM CDT Thu Sep 19 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN STEELE...
SOUTHWESTERN GOODHUE AND SOUTHEASTERN RICE COUNTIES THROUGH 415 PM
CDT...
At 339 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Kenyon, or 10 miles northeast of Owatonna, moving
northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pine Island, Zumbrota, Kenyon, Wanamingo, Moland, Bombay, and Hader.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southeastern Minnesota.
&&
LAT...LON 4420 9320 4441 9283 4420 9255 4419 9304
4410 9305
TIME...MOT...LOC 2039Z 232DEG 32KT 4418 9305
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
$$
StrusWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 19, 1:14 PM CDT, 2 hours 25 minutes earlier. Its key messages:
- Slight Risk (Level 2/5) for large hail (2"), damaging winds (60+ mph), and a few tornadoes across eastern Minnesota and western Wisconsin this afternoon and evening.
- Rain is increasingly likely this weekend, however uncertainty remains highest with respect to areal coverage and QPF amounts. Latest trends favor highest rainfall amounts along the Minnesota/Iowa border.
- Cooler air arrives early next week with highs in the 60s. Temperatures rebound into the mid to upper 70s by late week.
Area forecast discussion, Sep 19, 1:14 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 114 PM CDT Thu Sep 19 2024 .KEY MESSAGES... - Slight Risk (Level 2/5) for large hail (2"), damaging winds (60+ mph), and a few tornadoes across eastern Minnesota and western Wisconsin this afternoon and evening. - Rain is increasingly likely this weekend, however uncertainty remains highest with respect to areal coverage and QPF amounts. Latest trends favor highest rainfall amounts along the Minnesota/Iowa border. - Cooler air arrives early next week with highs in the 60s. Temperatures rebound into the mid to upper 70s by late week. && .DISCUSSION... Issued at 111 PM CDT Thu Sep 19 2024 The initial round of early morning convection has all but ended across the area. Latest KMPX radar imagery captures a few lingering storms in western Wisconsin, which are exiting to the east. Further west, visible satellite captures a band of stratus tied to an eastward advancing cold front. Latest surface observations depict the front to the east of Alexandria extending south towards Redwood Falls. The cold front is tied to a negatively tilted closed upper- low positioned over southeastern Saskatchewan/southwestern Manitoba. The eastward progression of the front across a region of ascent in the exit region of the upper-low will be the focus point for convective development later this afternoon. Data from our special 18z balloon and ACARS data from MSP airport illustrate that destabilization is underway, however capping will inhibit development for a little while longer. RAP forecast guidance and SPC mesoanalysis continue to display a favorable environment for severe weather across eastern Minnesota and western Wisconsin, especially by September weather standards. Strong instability (MLCAPEs 2000-3000 J/kg), steep mid-level lapse rates (7.0-7.5 deg/km), and sufficient bulk shear (~35 knots) all point towards an environment capable of producing severe weather. CAMs seem to have a decent handle on how we expect the event to unfold, though with any event a degree of uncertainty does remain. The general idea advertised across the CAM suite is convective initiation to the west of I-35 by mid-afternoon, with the number of storms becoming numerous very quickly given the strong instability and erosion of the cap. As storms intensify and are in the more discrete or supercellular mode, the threat for large hail (2") and potential tornadic activity will be the highest. Our concern is that storms will be in this phase along/near the I-35 corridor and the large population center that is the Twin Cities Metro during rush hour. Storms are expected to develop into clusters quickly, which introduces more uncertainty in the evolution of the event. The linear nature of the hodograph would suggest splitting cells with numerous storm scale interactions. The "chaotic" nature to this type of convective environment means storm interactions could be constructive or destructive, so the "high-end" nature of this setup is somewhat in question. Nonetheless, forcing from the front and low- level jet should promote growth into more linear segments and a transition to a damaging wind threat as storms exit eastern Minnesota and enter western Wisconsin. Forecast wind profiles remain supportive of a QLCS tornado threat as well. The SPC has maintained a large Slight Risk area in the latest Day 1 convective outlook, which includes a large hatched area for significant hail (2") across much of the Slight Risk area. Showers and thunderstorms will move east of the area later this evening and will be followed up by a dry Friday across the region. A thermal ridge is progged to lift northeast out of the central Plains Friday into Saturday and as a result our high temperature forecast features the low 80s through Saturday. The weekend forecast puzzle still has missing pieces, but the general trend is coming into better context. A clipper-type wave is forecast to slide across the northern Great Plains Saturday morning and will send a surface cold front across the Upper Midwest. The passage of the front will re- introduce scattered PoPs into the forecast Saturday afternoon and evening. Cold advection behind the front will drop highs in the 60s for Sunday, though that may not be the end of the active weather for the weekend. Guidance swings a shortwave trough and associated surface low across the Great Plains Sunday into Monday, with an expansive shield of precipitation set to cut across portions of Iowa/Wisconsin/Illinois etc. The northward extent of the precipitation shield of greatest uncertainty, as there are wet and dry members across the various ensembles. The best chance for heavy QPF will likely be for locations in southern Minnesota, closer to the surface low. After a cool start to the week, temperatures are forecast to rebound into the 70s by mid to late week. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1245 PM CDT Thu Sep 19 2024 |Aside from a few lingering showers near (and moving away from) KEAU and a narrow swath of MVFR ceilings over central MN impacting KSTC, all sites start out as VFR this cycle. Mainly VFR conditions expected thru late afternoon, then rapidly- developing convection is expected over eastern MN late this afternoon, sliding eastward over western WI through this evening. TSRA with visibilities down to around 1SM will impact most eastern WFO MPX sites, including the potential for strong/gusty winds so have also added that mention for the afternoon-evening thunderstorms. Behind the line, quickly clearing skies with shifting winds are expected late this evening through overnight tonight. There may be sufficient moisture and calm winds at KEAU to promote ground fog close to daybreak. KMSP...Best timing for TSRA into MSP looks to be in the 22z-00z timeframe, but could last as long as 01z. Will monitor radar trends when storms develop and adjust the timing as needed. Some storms could be severe, with strong winds, large hail and a few tornadoes. /OUTLOOK FOR KMSP/ SAT...VFR. Chc SHRA/TSRA. Wind SE 5-10kts becoming W. SUN...VFR. Slight chc SHRA/MVFR. Wind NW 5-10 kts. MON...VFR. Slight chc SHRA/MVFR. Wind NE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...Strus AVIATION...JPC
Hazardous weather outlook, Sep 19, 11:25 AM CDT, 4 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1125 AM CDT Thu Sep 19 2024 MNZ044-045-051>053-059>063-066>070-075>078-083>085-091>093- WIZ014>016-023>028-200900- Mille Lacs-Kanabec-Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka- Ramsey-Washington-McLeod-Sibley-Carver-Scott-Dakota-Nicollet- Le Sueur-Rice-Goodhue-Blue Earth-Waseca-Steele-Martin-Faribault- Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa- Eau Claire- 1125 AM CDT Thu Sep 19 2024 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. There is a Slight Risk (level 2 of 5) of severe thunderstorms this afternoon and evening across eastern Minnesota into western Wisconsin. The severe threats include very large hail, damaging winds, and the possibility of a brief tornado or two. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional showers and storms are possible over the next several days. The chance for severe weather is low. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this afternoon and evening. MNZ041>043-047>050-054>058-064-065-073-074-082-200900- Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-Lac Qui Parle- Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood- Brown-Watonwan- 1125 AM CDT Thu Sep 19 2024 This Hazardous Weather Outlook is for portions of central Minnesota...south central Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...This Afternoon and Tonight. There is a Marginal Risk (level 1 of 5) of severe thunderstorms this afternoon across western Minnesota. A few storms may be severe and produce damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional showers and storms are possible over the next several days. The chance for severe weather is low. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon.
In the hours before
Special weather statement, Sep 19, 2:14 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
214 PM CDT Thu Sep 19 2024
MNZ093-191945-
Freeborn MN-
214 PM CDT Thu Sep 19 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FREEBORN COUNTY
THROUGH 245 PM CDT...
At 213 PM CDT, Doppler radar was tracking a strong thunderstorm near
Twin Lakes, or near Albert Lea, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Albert Lea, Glenville, Emmons, London, Hollandale, Hayward, Twin
Lakes, Myrtle, and Myre Big Island State Park.
This includes the following highways...
Interstate 35 between mile markers 1 and 15.
Interstate 90 between mile markers 158 and 173.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Minnesota.
&&
LAT...LON 4385 9312 4384 9305 4350 9305 4350 9365
TIME...MOT...LOC 1913Z 237DEG 38KT 4358 9336
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
StrusLocal storm report, Sep 19, 3:39 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
339 PM CDT Thu Sep 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Hail Glenville 43.58N 93.28W
09/19/2024 M0.75 Inch Freeborn MN Public
report relayed via law enforcement.
&&
JRBSpecial weather statement, Sep 19, 3:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
339 PM CDT Thu Sep 19 2024
MNZ077-078-085-192115-
Steele MN-Rice MN-Goodhue MN-
339 PM CDT Thu Sep 19 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN STEELE...
SOUTHWESTERN GOODHUE AND SOUTHEASTERN RICE COUNTIES THROUGH 415 PM
CDT...
At 339 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Kenyon, or 10 miles northeast of Owatonna, moving
northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pine Island, Zumbrota, Kenyon, Wanamingo, Moland, Bombay, and Hader.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southeastern Minnesota.
&&
LAT...LON 4420 9320 4441 9283 4420 9255 4419 9304
4410 9305
TIME...MOT...LOC 2039Z 232DEG 32KT 4418 9305
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
StrusThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 2:14 PM CDT | Special Weather Statement | MPX | Freeborn | 31 min |
| Sep 19, 2:43 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 32 min |
| Sep 19, 4:20 PM CDT | Special Weather Statement | MPX | Rice | 25 min |
| Sep 19, 4:47 PM CDT | Special Weather Statement | MPX | Dakota | 28 min |
| Sep 19, 5:02 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Washington | 28 min |
| Sep 19, 5:49 PM CDT | Special Weather Statement | MPX | Goodhue | 26 min |
| Sep 19, 5:52 PM CDT | Severe Thunderstorm Warning | MPX | Chisago | 23 min |
| Sep 19, 5:55 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 35 min |
| Sep 19, 6:16 PM CDT | Severe Thunderstorm Warning | MPX | Chisago | 44 min |
| Sep 19, 6:23 PM CDT | Special Weather Statement | MPX | Washington | 37 min |
| Sep 19, 6:32 PM CDT | Special Weather Statement | MPX | Goodhue | 28 min |
| Sep 19, 6:49 PM CDT | Severe Thunderstorm Warning | MPX | Dakota | 26 min |
| Sep 19, 6:56 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 17 min |
| Sep 19, 5:20 PM CDT | Severe Thunderstorm Warning | MPX | Pierce, Saint Croix | 26 min |
| Sep 19, 6:13 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Polk | 33 min |
| Sep 19, 6:40 PM CDT | Severe Thunderstorm Warning | MPX | Polk | 22 min |
Nearby
Special Weather Statements in Minnesota, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.